Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On the existence of stable periodic solutions of differential equations of Duffing type


Authors: A. C. Lazer and P. J. McKenna
Journal: Proc. Amer. Math. Soc. 110 (1990), 125-133
MSC: Primary 34C25; Secondary 34D20, 70K40
MathSciNet review: 1013974
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a second-order differential equation periodic in $ t$ with period $ T > 0$ and with linear damping. Bounds are given for the derivative of the restoring force which will guarantee the existence and uniqueness of a $ T$-periodic solution such that the unique $ T$-periodic solution is asymptotically stable. These conditions also rule out the existence of additional periodic solutions which are subharmonics of order 2.


References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold, Ordinary differential equations, Massachusetts Institute of Technology, Cambridge, 1973. MR 0361233 (50:13679)
  • [2] G. Borg, Uber die Stabilität gewisser Klassen von linearen differential gleichungen, Ark. Mat. Astr. Fys. 31A (1944), 1-3. MR 0016803 (8:70b)
  • [3] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw Hill, New York, 1955. MR 0069338 (16:1022b)
  • [4] C. L. Dolph, Nonlinear integral equations of the Hammerstein type, Trans. Amer. Math. Soc. 66 (1949), 289-307. MR 0032923 (11:367a)
  • [5] D. E. Leach, On Poincaré's perturbation theorem and a theorem of W. S. Loud, J. Differential Equations 7 (1970), 34-53. MR 0251308 (40:4539)
  • [6] W. S. Loud, Periodic solutions of nonlinear differential equations of Duffing type, in Differential and Functional Equations, Proceedings of U.S.-Japan Seminar (W. A. Harris, Jr. and Y. Sibuya, eds.), New York, 1967, pp. 199-224. MR 0223656 (36:6704)
  • [7] W. Magnus and S. Winkler, Hill's equation, Interscience Publishers, New York, 1966. MR 0197830 (33:5991)
  • [8] J. Mawhin, Contractive mappings and periodic perturbed conservative systems, Arch. Math. (Brno) 12 (1976), 67-73. MR 0437858 (55:10779)
  • [9] R. Ortega, Stability and index of periodic solutions of an equation of Duffing type, Boll. Un. Mat. Ital. (7) (1989), 3-13. MR 1010522 (90g:34045)
  • [10] S. Wallach, The stability of differential equations with periodic coefficients, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 203-204. MR 0024536 (9:509f)
  • [11] S. A. Williams, A nonlinear elliptic boundary value problem, Pacific J. Math. 44 (1973), 767-774. MR 0320523 (47:9060)
  • [12] P. Drabek and S. Invernizzi, On the periodic BVP for the forced duffing equation with jumping nonlinearity, Nonlinear Anal. 10 (1986), 643-650. MR 849954 (87j:34077)
  • [13] C. P. Gupta, J. M. Nieto, and L. Sanchez, Periodic solutions of some Leonard and Duffing equations, J. Math. Anal. Appl. 140 (1989), 67-82. MR 997843 (90i:34064)
  • [14] P. Habets and G. Metzen, Existence of periodic solutions of Duffing equations, J. Differential Equations 78 (1989), 1-32. MR 986151 (90c:34040)
  • [15] R. Manasevich, A nonvariational version of a max-min principle, Nonlinear Anal. 7 (1983), 565-570. MR 702799 (85g:47091)
  • [16] R. Reissig, Contractive mappings and periodically perturbed non-conservative systems, Atti Accad. Naz. Lincei Rend. C. Sci. Fis. Mat. Natur. (8) 58 (1975), 696-702. MR 0430423 (55:3428)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C25, 34D20, 70K40

Retrieve articles in all journals with MSC: 34C25, 34D20, 70K40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1990-1013974-9
PII: S 0002-9939(1990)1013974-9
Keywords: Contraction mapping theorem, fundamental matrix, characteristic multipliers, asymptotically, exponentially stable
Article copyright: © Copyright 1990 American Mathematical Society